Thunderstorm Wind, Sioux
- When
- July 3, 8:07 PM MST
- Where
- Sioux County, Harrison
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.690, -103.880
Trained spotter estimated 60 mph wind gust.
Thunderstorms with strong outflow winds moved across the northern Nebraska Panhandle as a squall line developed farther west in east-central Wyoming early in the evening on the 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms with strong outflow winds moved across the northern Nebraska Panhandle as a squall line developed farther west in east-central Wyoming early in the evening on the 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 3, 4:26 PM MST, 3 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 526 PM MDT Mon Jul 3 2023 .SHORT TERM...(Rest of Today through Tuesday) Issued at 237 PM MDT Mon Jul 3 2023 Key Impact Messages: 1) Thunderstorms beginning to develop and move into western Carbon county. Strong to severe thunderstorms may impact parts of northern Converse, Niobrara and northern Sioux and Dawes counties this evening. Large and damaging winds will be main the hazards. 2) Another round of severe weather is expected across SE Wyoming tomorrow afternoon. All modes of severe weather will be possible in addition to heavy repeated rainfall. Weather Overview: Surface analysis shows the cold front is snagged up over the SD/NE/WY borders. South of this boundary temperatures have climbed into the 90s across much of the Nebraska Panhandle and into the 80s across much of eastern Wyoming. This boundary will be the focus of tonights convection across northern Wyoming and the north Nebraska Panhandle. Satellite shows much of the warm sector devoid of clouds with only a few CU fields showing up close to frontal boundary and over the higher terrain out across Albany and Carbon counties. A few stronger updraft towers are beginning to move into western Carbon county with a few lightning strikes showing up. Isolated to scattered thunderstorms should continue across Carbon county through the afternoon hours. The attention will turn to more organized convective activity later this evening where severe weather can be expected. Discussion: Synoptic setup regarding the severe weather potential across SE Wyoming and the Nebraska Panhandle on Tuesday remains on track but will still depend on the arrival of the southward moving frontal boundary and how far south it pushes or where the frontal boundary becomes stalled out. The leeside trough remains on track which will keep a consistent northeast to easterly flow which will push dewpoints into the 50s across SE Wyoming and approach the 60F mark for parts of the Nebraska Panhandle. HI-RES and CAM models have been in agreement in the overall initiation point and evolution of the convection tomorrow with most storms firing over the higher terrain across southern Albany county and moving east into Laramie county as pseudo discrete supercells with a few storm clusters pushing into the Nebraska Panhandle. The HRRR and NAM NEST has been consistent in showing a few weak UH tracks across Laramie county tomorrow near Cheyenne. The Storm Prediction Center continues to advertise for a Slight Risk across much SE Wyoming tomorrow afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 237 PM MDT Mon Jul 3 2023 Minimal changes to the long term forecast. Near daily chances for showers and thunderstorms of various strength. Wednesday is forecast to be very cool compared to normal, highs in the 60s to low 70s. Temperatures could even potentially be cooler, but did not have the confidence to decrease it too much more. Main instability stays along or just east of the Laramie Range, so there is a chance, if the skies can clear, for some showers and thunderstorms. Thursday a shortwave passage, in conjunction with much stronger instability and dewpoints in the 50s, creates a decent set up for strong to severe thunderstorms. SPC is continuing to show a 15% chance for severe thunderstorms across the High Plains. After Thursday, southeast Wyoming and the Nebraska panhandle stays on the northern end of an upper level ridge with a train of shortwaves continually ejecting eastward across the area. With the upper level ridge in place, temperatures rebound back closer to normal: Highs in the 70s to 80s and lows in the 40s to 50s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 521 PM MDT Mon Jul 3 2023 Wyoming TAFS...An incoming weather disturbance will help produce isolated high based thunderstorms early this evening at the terminals, producing wind gusts up to 48 knots along with visibilities of 5 miles or more, and ceilings near 5000 feet AGL. Otherwise, expect ceilings near 10000 feet AGL overnight and Tuesday morning. Thunderstorms will be in the vicinity at all terminals after 20Z Tuesday with ceilings from 5000 to 8000 feet AGL, along with wind gusts to 25 knots. Nebraska TAFS...An incoming cold front will help produce isolated thunderstorms overnight at Chadron, Alliance and Scottsbluff, with ceilings from 10000 to 12000 feet AGL. In the wake of the cold front Tuesday afternoon, expect ceilings to lower to 4500 to 6000 feet AGL with north winds gusting up to 25 knots. && .FIRE WEATHER... Issued at 213 PM MDT Mon Jul 3 2023 Some pockets of elevated fire concerns today will be possible across Albany and Carbon counties. Gusty westerly winds and RH values dropping to around 15% will be common before isolated thunderstorms begin to move into the areas. Across the rest of the region, minimal fire weather concerns can be expected. Chances for wetting rains will be possible Tuesday and again on Thursday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AW LONG TERM...LG AVIATION...RUBIN FIRE WEATHER...AW
Hazardous Weather Outlook National Weather Service Cheyenne WY 512 AM MDT Mon Jul 3 2023 NEZ019>021-054-055-WYZ103>119-041115- Scotts Bluff County-Banner County-Morrill County-Kimball County- Cheyenne County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 512 AM MDT Mon Jul 3 2023 This hazardous weather outlook is for the southern Nebraska panhandle...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Very warm and dry conditions are expected for most of Monday before thunderstorms move back into the area late this afternoon and this evening. Brief heavy rain and gusty winds may accompany these thunderstorms through late this evening. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Thunderstorm coverage will increase for Tuesday with scattered to numerous thunderstorms expected through the evening hours of Independence Day. There is a chance some of these thunderstorms may become severe Tuesday afternoon and evening, especially along the Interstate corridor. .Spotter information statement... Spotter activation will not be needed today. NEZ002-003-095-096-WYZ101-102-041115- Dawes County-Box Butte County-Northern Sioux County- Southern Sioux County-Converse County Lower Elevations- Niobrara County- 512 AM MDT Mon Jul 3 2023 This hazardous weather outlook is for the northern Nebraska panhandle and east central Wyoming. .DAY ONE...TODAY AND TONIGHT Very warm and dry conditions are expected for most of Monday before thunderstorms move back into the area late this afternoon and this evening. Brief heavy rain and gusty winds may accompany these thunderstorms through late this evening. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Thunderstorm coverage will increase for Tuesday with scattered thunderstorms expected possible through the late evening hours of Independence Day. .Spotter information statement... Spotter activation will not be needed today.
Preliminary Local Storm Report
National Weather Service Cheyenne WY
727 PM MDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Tstm Wnd Gst 6 S Douglas 42.67N 105.40W
07/03/2023 M59 MPH Converse WY Mesonet
Mesonet station EW6313 Douglas.
&&
RubinPreliminary Local Storm Report
National Weather Service Cheyenne WY
740 PM MDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM Tstm Wnd Gst 8 NNW Glendo 42.60N 105.10W
07/03/2023 M58 MPH Platte WY Mesonet
Mesonet station WY56 I25 Us26 Us87 - Platte
Converse.
&&
RubinPreliminary Local Storm Report
National Weather Service Cheyenne WY
815 PM MDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM Tstm Wnd Gst Bill 43.21N 105.26W
07/03/2023 M60 MPH Converse WY Public
Spotter estimated 50 to 60 mph wind gust.
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
826 PM MDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM Tstm Wnd Gst Torrington 42.07N 104.18W
07/03/2023 M60 MPH Goshen WY Public
Caller estimated 60 MPH with the front edge
of the line of storms.
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
831 PM MDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM Tstm Wnd Gst Lusk 42.76N 104.45W
07/03/2023 M80 MPH Niobrara WY Emergency Mngr
EM estimated winds of 70 to 80 MPH across
the town of Lusk.
0814 PM Tstm Wnd Dmg Lusk 42.76N 104.45W
07/03/2023 Niobrara WY Emergency Mngr
80' Cedar tree reported broken in half.
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
850 PM MDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM Tstm Wnd Gst 2 E Torrington 42.07N 104.14W
07/03/2023 M61 MPH Goshen WY ASOS
ASOS station KTOR Torrington Airport - Tor.
&&The Rapid City radar (KUDX), 181 km away, was scanning. The volume nearest the first event began at 03:07 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trained spotter estimated 60 mph wind gust.
Chadron Airport ASOS station KCDR measured maximum wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101072, 1101073.